Texas, 2022

Heat in Texas, June 22 to 26, 2022

June 22 to 26, 2022 · NWS SHV · 3 events in 3 counties and zones

An upper level ridge of high pressure built back in over much of the Four State Region before expanding back west into Central Texas on June 22nd-26th, with the strong subsidence beneath the ridge resulting in afternoon temperatures climbing into the upper 90s to lower 100s across extreme Northeast Texas. Limited mixing of dewpoints was observed each day, resulting in oppressively hot conditions…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure built back in over much of the Four State Region before expanding back west into Central Texas on June 22nd-26th, with the strong subsidence beneath the ridge resulting in afternoon temperatures climbing into the upper 90s to lower 100s across extreme Northeast Texas. Limited mixing of dewpoints was observed each day, resulting in oppressively hot conditions as heat indices ranged from 105-110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 22, 5:12 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 22, 5:12 AM CST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
612 AM CDT Wed Jun 22 2022

...New AVIATION...

.SHORT TERM...
(Wednesday through Thursday)
Issued at 215 AM CDT Wed Jun 22 2022

The latest mid-level analysis indicates that a broad 500mb ridge is
currently centered over the ArkLaTex and surrounding states. The
ridge is slowly shifting westward. At the surface, a 1021mb high is
centered over the northern Gulf of Mexico with a broad area of high
pressure extending from the the ArklaTex eastward across the
Southeast and into the mid-Atlantic. GOES-16 satellite imagery
indicates that skies are clear.

Today through Thursday, a model consensus indicates that the broad
ridge will continue to slowly slide westward and become centered
over Texas by Thursday afternoon. With increasing surface moisture
evident with dew points warming into the lower to mid 70s, this
should again be supportive of just enough low-level moisture and
instability (1000-1500 J/kg) for isolated showers and thunderstorms
to develop Wednesday afternoon and again on Thursday afternoon. Hi-
res models mostly support this with 6/9 members of the 00Z SPC HREF
showing afternoon development of convection today. Any convection
that develops will be isolated and quickly diminish by late
evening with skies clearing again tonight. Some brief patchy fog
will be possible this morning in isolated areas that saw rain on
Tuesday. This will be the case once again on Thursday morning.

For temperatures, the forecast is pretty close to the NBM/ECMWF
solutions which are mostly a few degrees warmer than the GFS/NAM
solutions for Wednesday. Highs today will be in the upper 90s across
much of the area with some locations again reaching triple digits.
Another muggy night is ahead Wednesday night with lows in the mid
70s across the area. The ECMWF appears too warm on Thursday, so
forecast is closest to the NBM with several more locations cracking
the century mark for highs. We had some sporadic locations reach
Heat Advisory criteria of heat indices of 105F or greater on
Tuesday. With heat indices again right around or a few degrees above
105F, a Heat Advisory is in effect for most of the area with the
exception being a few counties in NE Texas, SW Arkansas, and
McCurtain County, Oklahoma. It's possible again that a Heat Advisory
will be needed for at least portions of the area on Thursday.
/04-Woodrum/

&&

.LONG TERM...
(Thursday Night through Wednesday)
Issued at 215 AM CDT Wed Jun 22 2022

Hot and dry conditions will continue through the rest of the work
week with progressively hotter temperatures by this weekend across
the Four State Region before relief arrives next week. This is due
to an upper-level ridge that remains in place with its highest
geopotential heights over Texas and Louisiana. Maximum temperatures
will continue to reach and/or surpass the 100-degree mark through
the medium-range as a result, especially along and south of the I-20
corridor. Minimum temperatures will also remain milder than normal
in the mid-to-upper 70s. A weak frontal boundary will approach from
the north by Friday and Saturday, producing some compressional
heating to make Friday and Saturday the hottest days in the
forecast. Even with drier soils and slightly drier air, Heat
Advisories will still be necessary. Please take adequate precautions
against the elevated potential for heat illnesses. This includes
(and is not limited to) altering outdoor plans, taking frequent
breaks if you must be outside, checking the backseat of your
vehicle, and knowing the signs and symptoms of heat exhaustion and
heat stroke.

Long-range guidance suggests more substantial relief late this
weekend into early next week as another late-season frontal boundary
is projected to actually reach the Four State Region, reintroducing
the first major chances of precipitation. By next Tuesday, the upper-
level ridge is finally flattened out to a more zonal shape by a
longwave trough, giving way to this boundary and a "cooler" air mass
with maximum temperatures back in the 90s. Northeasterly surface
winds will arrive with frontal passage early next week, but until
then, winds will remain relatively light and variable. /16/

&&

.AVIATION...
(12Z TAFS)
Issued at 600 AM CDT Wed Jun 22 2022

There were no major changes in this TAF package. High pressure
continues to dominate the region and allow for VFR conditions to
mostly prevail. Most hi-res mesoscale models support persistence
with isolated showers and thunderstorms developing this afternoon
around 19-21Z and diminishing by around 01Z. Given the limited
coverage, VCTS is in the forecast for all of the terminals from
the late afternoon into the early evening. Winds will be light and
variable through the majority of the TAF period. /04-Woodrum/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 100  78 100  78 /  20   0  20   0
MLU  99  76 100  76 /  20   0  20  10
DEQ  98  73  97  73 /  10   0  10   0
TXK  98  76  98  76 /  20   0  20   0
ELD  97  73  97  73 /  10   0  10   0
TYR 100  77 101  77 /  20   0  10   0
GGG 100  77 101  76 /  20   0  20   0
LFK 100  76 100  75 /  20   0  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for ARZ059>061-070>073.

LA...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for LAZ001>006-010>014-017>022.

OK...None.
TX...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for TXZ097-112-126-136>138-149>153-165>167.

&&

SHORT TERM...04
LONG TERM....16
AVIATION...04
Hazardous weather outlook, Jun 22, 2:51 AM CST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
351 AM CDT Wed Jun 22 2022

ARZ059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-126-136>138-
149>153-165>167-230900-
Little River-Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-
Bossier-Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-
Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
Bowie-Cass-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
351 AM CDT Wed Jun 22 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...Today and Tonight.

Hot conditions are expected today with maximum temperatures forecast
to climb into the upper 90s, and afternoon heat index values above
105 degrees. Precautions should be taken to avoid heat related
illnesses. Additionally, scattered showers and thunderstorms may be
possible this afternoon. No organized severe weather is expected at
this time.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat will persist through the rest of this week into the weekend
with maximum temperatures forecast to reach or surpass the
100-degree mark on multiple days. Additional Heat Advisories will be
possible. Precautions should be taken to avoid heat related
illnesses. Scattered thunderstorms will be possible by Monday across
most of the Ark-La-Tex region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

ARZ050-051-OKZ077-TXZ096-108>111-124-125-230900-
Sevier-Howard-McCurtain-Red River-Franklin-Titus-Camp-Morris-Wood-
Upshur-
351 AM CDT Wed Jun 22 2022

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight.

Hot conditions are expected this afternoon, with maximum
temperatures forecast to climb into the upper 90s to 100 degrees
across most of the region. Afternoon heat index values are forecast
to climb above 100 degrees in certain areas as a result. Precautions
should be taken to avoid heat related illnesses.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat will persist through the rest of this week into the weekend
with maximum temperatures forecast to reach or surpass the
100-degree mark on multiple days. Additional Heat Advisories will be
possible. Precautions should be taken to avoid heat related
illnesses. Scattered thunderstorms will be possible by Monday across
most of the Ark-La-Tex region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

16

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Red River

When
June 22, 10:00 AM CST to June 26, 6:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Bowie

When
June 22, 10:00 AM CST to June 26, 6:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Cass

When
June 22, 10:00 AM CST to June 26, 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036339, 1036340, 1036341.